Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 182, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jul 19, 2018, 11:54 AM CDT for Mitchell County, Osborne County, Kansas. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2018, 11:54 AM CDT (16:54 UTC)
- Expired
- Jul 19, 2018, 12:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Mitchell County, KS, Osborne County, KS
The radar
The Grand Island radar (KUEX), 112 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 12:14 PM CDT | HAIL 0.88 | 4 Ne Tipton, KS | NICKEL HAIL WITH 50MPH WIND GUSTS. |
| Jul 19, 12:19 PM CDT | TSTM WND GST 56 | 7 E Tipton, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 4.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 859 J/kg
- Mixed-layer CIN
- -246 J/kg
- Mixed-layer LCL
- 2006 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
287
WUUS53 KGID 191654
SVRGID
KSC123-141-191745-
/O.NEW.KGID.SV.W.0182.180719T1654Z-180719T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
1154 AM CDT THU JUL 19 2018
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Southern Mitchell County in north central Kansas...
Northeastern Osborne County in north central Kansas...
* Until 1245 PM CDT.
* At 1153 AM CDT, a severe thunderstorm was located near Tipton, or
25 miles west of Beloit, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Beloit, Tipton, Hunter and Victor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3925 9873 3950 9866 3945 9801 3922 9807
3922 9838
TIME...MOT...LOC 1653Z 280DEG 19KT 3940 9857
HAIL...1.00IN
WIND...60MPH
$$
Thies3 follow-up statements
957
WWUS53 KGID 191711 RRA
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
1211 PM CDT THU JUL 19 2018
KSC123-141-191745-
/O.CON.KGID.SV.W.0182.000000T0000Z-180719T1745Z/
Mitchell KS-Osborne KS-
1211 PM CDT THU JUL 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR SOUTHERN MITCHELL AND EAST CENTRAL OSBORNE COUNTIES...
At 1211 PM CDT, a severe thunderstorm was located near Tipton, or 15
miles southwest of Beloit, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Tipton, Hunter and Victor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3944 9848 3943 9802 3922 9807 3922 9838
3924 9860
TIME...MOT...LOC 1711Z 284DEG 32KT 3935 9835
HAIL...1.00IN
WIND...60MPH
$$
Thies647
WWUS53 KGID 191718
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
1218 PM CDT THU JUL 19 2018
KSC141-191727-
/O.CAN.KGID.SV.W.0182.000000T0000Z-180719T1745Z/
Osborne KS-
1218 PM CDT THU JUL 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL OSBORNE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3944 9848 3943 9802 3922 9807 3922 9838
3923 9849 3942 9849
TIME...MOT...LOC 1717Z 285DEG 34KT 3933 9828
$$
KSC123-191745-
/O.CON.KGID.SV.W.0182.000000T0000Z-180719T1745Z/
Mitchell KS-
1218 PM CDT THU JUL 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR SOUTHERN MITCHELL COUNTY...
At 1217 PM CDT, a severe thunderstorm was located near Victor, or 13
miles southwest of Beloit, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Tipton, Hunter and Victor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3944 9848 3943 9802 3922 9807 3922 9838
3923 9849 3942 9849
TIME...MOT...LOC 1717Z 285DEG 34KT 3933 9828
HAIL...1.00IN
WIND...60MPH
$$
Thies811
WWUS53 KGID 191727
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
1227 PM CDT THU JUL 19 2018
KSC123-191745-
/O.CON.KGID.SV.W.0182.000000T0000Z-180719T1745Z/
Mitchell KS-
1227 PM CDT THU JUL 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR SOUTHEASTERN MITCHELL COUNTY...
At 1227 PM CDT, a severe thunderstorm was located 7 miles northeast
of Victor, or 11 miles south of Beloit, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Victor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3941 9831 3940 9803 3922 9807 3922 9838
TIME...MOT...LOC 1727Z 284DEG 34KT 3930 9816
HAIL...1.00IN
WIND...60MPH
$$
ThiesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:00 AM CDT, 5 hours 54 minutes earlier.
Area forecast discussion, Jul 19, 6:00 AM CDT, 5 hours 54 minutes before
Area Forecast Discussion National Weather Service Hastings NE 600 AM CDT Thu Jul 19 2018 .SHORT TERM...(Today and tonight) Issued at 345 AM CDT Thu Jul 19 2018 Thunderstorms last evening and into the first part of the night produced a swath of very large hail of golf ball up to baseball size around the Litchfield, Hazard, Pleasanton and Gibbon areas. Thunderstorms persisted a couple of hours after midnight in our eastern zones, then quieted down as the storms migrated into eastern Neb. In the wake of the storms, the weather calms down for most areas, with the exception of our southern zones where new convective development is possible today. The weather pattern features northwest flow aloft with ridging in the desert southwest building north, while a closed mid/upper trough translates southeast to southern MN. One of the changes made to the forecast today is the addition for thunderstorm chances earlier in the day for our southern zones. Models are coming into better agreement for at least small chances for new storm development as early as this morning as a surface boundary gradually sags south across southern Nebraska into Kansas. Timing of this favors mid morning into the afternoon based on the CAMS, but will be dependent upon the boundary position. The SPC Day 1 outlook depicts a marginal risk for severe weather for portions of north central Kansas and this looks reasonable in our continued high shear environment combined with good moisture/instability in northern Kansas, with hail/wind the primary storm hazards. Confidence in whether or not we will see any overnight storms has lessened as models are not as pronounced with the isentropic lift/warm air advection. Overall models have trended drier overnight and while this has been a flip/flop with off/on chances for light precip tonight, there is just not a strong enough signal to leave in chances. If anything, models suggest timing of development could be closer to Friday with a subtle shortwave passage, but with models just showing signs of this recently, would like to see some consistency before adding any chances for rain Friday. .LONG TERM...(Friday through Wednesday) Issued at 345 AM CDT Thu Jul 19 2018 A building upper ridge axis from the desert southwest northward across the plains should keep our region primarily dry Friday through Sunday. Thunderstorm chances return intermittently to the forecast Sunday night through Wednesday as the upper ridge breaks down and retrogrades as strong upper low moves inland from the Pacific Northwest and tracks across the Canadian provinces. && .AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Friday) Issued at 557 AM CDT Thu Jul 19 2018 VFR conditions are forecast for the terminals with minimal cloud cover and fairly light winds. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Fay LONG TERM...Fay AVIATION...Fay
Hazardous weather outlook, Jul 19, 3:21 AM CDT, 8 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 321 AM CDT Thu Jul 19 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 201200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 321 AM CDT Thu Jul 19 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. An isolated, strong to severe thunderstorm is possible today primarily across north central Kansas. Hail the size of quarters and thunderstorm wind gust to 60 mph will be the primary storm hazards. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms return to portions of the outlook area intermittently from Sunday night through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Special weather statement, Jul 19, 11:02 AM CDT, 52 minutes before
Special Weather Statement
National Weather Service Hastings NE
1102 AM CDT THU JUL 19 2018
KSZ005-191645-
Phillips KS-
1102 AM CDT THU JUL 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PHILLIPS COUNTY UNTIL
1145 AM CDT...
At 1102 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Logan, or 13 miles southeast of Norton, moving
east at 25 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Phillipsburg, Logan, Prairie View, Glade and Speed.
LAT...LON 3957 9941 3963 9963 3987 9963 3978 9912
3957 9919
TIME...MOT...LOC 1602Z 283DEG 24KT 3974 9966
HeinleinLocal storm report, Jul 19, 11:35 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1135 AM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HAIL LOGAN 39.66N 99.57W
07/19/2018 M1.00 INCH PHILLIPS KS TRAINED SPOTTER
A FEW PEA TO QUARTER SIZED HAIL STONES.
&&Local storm report, Jul 19, 11:43 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1143 AM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 AM TSTM WND GST PHILLIPSBURG AIRPORT 39.74N 99.32W
07/19/2018 M51 MPH PHILLIPS KS AWOS
&&
SRLocal storm report, Jul 19, 11:51 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1151 AM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 AM TSTM WND GST 5 WSW AGRA 39.74N 99.22W
07/19/2018 E75 MPH PHILLIPS KS TRAINED SPOTTER
DIME SIZED HAIL AND HEAVY RAIN ALSO.
&&The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 11:02 AM CDT | Special Weather Statement | GID | Phillips | 43 min |
| Jul 19, 11:24 AM CDT | Severe Thunderstorm Warning | GID | Phillips | 51 min |
| Jul 19, 11:35 AM CDT | Severe Thunderstorm Warning | GID | Phillips, Rooks | 40 min |
| Jul 19, 11:51 AM CDT | Severe Thunderstorm Warning | GID | Phillips, Smith | 39 min |
| Jul 19, 12:29 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Smith | 46 min |
| Jul 19, 12:31 PM CDT | Severe Thunderstorm Warning | GID | Mitchell | 29 min |
| Jul 19, 1:15 PM CDT | Special Weather Statement | GID | Mitchell | 45 min |
| Jul 19, 2:19 PM CDT | Special Weather Statement | GID | Rooks | 41 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.